Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 105, NWS Pueblo, CO

July 15, 2001Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 15, 2001, 3:50 PM MDT for Saguache County, Colorado. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 15, 2001, 3:50 PM MDT (21:50 UTC)
Expired
Jul 15, 2001, 5:15 PM MDT
In force
85 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saguache County, CO

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:06 PM MDTHail 1.5Center, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2001-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2001-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 152151
SVRPUB

COC109-152315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT SUN JUL 15 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGUACHE COUNTY IN CENTRAL COLORADO

* UNTIL 515 PM MDT

* AT 350 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 2 MILES NORTH OF LA GARITA...OR ABOUT 34       
  MILES NORTHWEST OF ALAMOSA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  SAGUACHE AROUND 400 PM MDT
  MOFFAT...VILLA GROVE AROUND 420 PM MDT
  CRESTONE AROUND 440 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3789 10647 3776 10631 3777 10552 3841 10608

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:00 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM MDT, 1 hour 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
200 PM MDT SUN JUL 15 2001

CORRECTED TONIGHT PERIOD.

MAIN CONCERN IS POPS THROUGH THE PERIOD.

CURRENTLY THERE ARE A FEW SHOWERS AND THUNDERSTORMS...MAINLY OVER
THE MOUNTAINS.  DEW POINTS ARE IN THE MID 40S TO MID 50S...AS
COMPARED TO YESTERDAYS UPPER 50S AND LOWER 60S.  SHORTWAVE MOVED
THROUGH NW CO THIS MORNING AND IS MAINLY AFFECTING WY NOW.  WATER
VAPOR SHOWS DRIER AIR OVER MUCH OF THE AREA TODAY AS WELL.

TONIGHT THE UPPER HIGH WILL BE CENTERED OVER ABOUT N CNTRL TX WITH
A TROUGH ALONG THE WEST COAST AND SW FLOW OVER CO.  SW TO W LOW
LEVEL WINDS THIS MORNING BROUGHT SOME DRYING.  LAST EVENING SPECIFIC
HUMIDITIES OVER THE EASTERN PLAINS WERE AROUND 6G/KG...TONIGHT THEY
ARE FORECAST TO BE 4.5 TO ABOUT 5G/KG. 700MB WINDS THIS EVENING ARE
EXPECTED TO BE 10 TO 15 KTS...WITH 500MB WINDS AT 25 TO 30KTS...AND
WITH RELATIVELY DRIER AIR OVER THE AREA...DO NOT EXPECT FLASH
FLOODING THREAT TO BE AS GREAT AS PREVIOUS DAYS...AS STORMS SHOULD
NOT BE SLOW MOVING. EXPECT ACTIVITY TO BE JUST DURING THE EVENING
HOURS. POPS THIS EVENING WILL NOT BE AS HIGH AS PREVIOUS DAYS.
OVERNIGHT LOWS WILL BE NEAR SEASONAL. WINDS AT 500 MB ARE EXPECTED
TO INCREASE TONIGHT TO AROUND 35KTS...AND WILL ADD SOME WIND TO THE
FORECAST FOR THE HIGHER PEAKS.

MONDAY LOOKS RELATIVELY DRY AS WELL WITH SW FLOW ALOFT...MUCH THE
SAME AS TODAY.  PW VALUES ARE LOWER THAN RECENT DAYS. TEMPS AT 700MB
WARM ABOUT 2 DEG C. CURRENT FORECAST WITH LOW POPS AND SLIGHTLY
WARMER TEMPS STILL LOOKS GOOD.  HAVE ADDED SOME WINDS TO THE HIGHER
PEAKS AS WELL AS 500MB WINDS FORECAST TO BE 30 TO 35KTS THE UPPER
JET MOVING ACROSS WESTERN CO.  AFTER SOME LOW EVENING POPS SKIES
ACROSS THE AREA WILL BE MOSTLY CLEAR OR PARTLY CLOUDY...AND OVERNIGHT
LOWS WILL AGAIN BE SEASONAL.

TUESDAY THE UPPER HIGH LOOKS TO REMAIN CENTERED AROUND THE CENTRAL
TX AND OK BORDER AREA WITH A TROUGH STILL OVER THE WEST COAST...
LEAVING THE WEATHER OVER THE FORECAST AREA MUCH THE SAME AS ON
MONDAY...WITH REGARD TO POPS AND TEMPS.

EXTENDED (WED-SUN):  THE UPPER HIGH LOOKS TO BE CENTERED OVER OK ON
WED WITH A TROUGH STILL TO THE WEST.  THE AVN HINTS AT A SLIGHT
INCREASE IN MOISTURE.  TEMPS REMAIN ABOUT THE SAME.  THERE IS
LITTLE CHANGE THEN THROUGH SATURDAY...EXCEPT THAT THE UPPER HIGH
CENTER SHIFTS BACK WEST AGAIN.  WILL LEAVE IN SOME POPS EACH DAY
ESPECIALLY FOR THE MTNS MRF SHOWS A FRONT MOVING INTO THE EASTERN CO
PLAINS LATE SAT OR EARLY SUN. THIS BRINGS UPSLOPE AND AN INCREASE IN
MOISTURE WITH SPECIFIC HUMIDITIES UP TO AROUND 6G/KG...MEANING A
BETTER CHANCE  FOR PRECIP ON THE EASTERN PLAINS FOR SUNDAY.

PUB...NONE.

In the hours before

Special weather statement, Jul 15, 11:50 AM MDT, 4 hours before
COZ058>081-151900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT SUN JUL 15 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY AFTER 200 PM FOR ONE OR TWO
SEVERE THUNDERSTORMS OVER THE SOUTHEASTERN PLAINS...

RESIDUAL MOISTURE AND DAYTIME HEATING WILL COMBINE TODAY TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA.
ATMOSPHERIC MOISTURE HAS DECREASED OVER THE AREA...AND THE WINDS
ALOFT ARE STRONG ENOUGH TO KEEP STORMS FROM BEING SLOW MOVING.
AS A RESULT THE THREAT FOR HEAVY RAIN AND FLASH FLOODING IS NOT AS
GREAT AS IN THE PAST FEW DAYS.  HOWEVER SOME STRONGER STORMS COULD
STILL PRODUCE HEAVY RAIN.

THE BEST LOW LEVEL MOISTURE AND GREATEST INSTABILITY IS EXPECTED TO
BE OVER THE FAR EASTERN PLAINS TODAY...MAINLY EAST OF LA JUNTA.
ONE OR TWO SEVERE STORMS ARE POSSIBLE OVER THE EASTERN PLAINS...BUT
THE MOST FAVORABLE AREA WOULD BE OVER THE FAR EAST PLAINS IN THE
EVENING. THE MAIN THREATS FROM SEVERE STORMS THAT MAY DEVELOP...WILL
BE HAIL NEAR 1 INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:42 PM MDTSevere Thunderstorm WarningPUBKiowa2 hr
Jul 14, 8:26 PM MDTSevere Thunderstorm WarningPUBBent, Prowers94 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.